Alert archive / Maryland / Coastal Flood Statements in 2018

Coastal Flood Statement 21, NWS Wakefield, VA

August 12, 2018Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Aug 12, 2018, 1:51 AM EDT for Dorchester County, Maryland. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2018, 1:51 AM EDT (05:51 UTC)
Expired
Aug 12, 2018, 4:00 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2834 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2834 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

651 
WHUS41 KAKQ 120551
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
151 AM EDT Sun Aug 12 2018

MDZ021-120800-
/O.NEW.KAKQ.CF.S.0021.180812T0551Z-180812T0800Z/
Dorchester-
151 AM EDT Sun Aug 12 2018

...Tides near Minor Flood Thresholds early this morning...

* LOCATION...Locations around Bishops Head and low lying areas 
near the Bay in southern Dorchester County.

* COASTAL FLOOD IMPACTS...Near minor tidal flooding is possible 
near the time of high tide early this morning. 

* SHORELINE IMPACTS...Shallow flooding is possible in the most 
vulnerable locations near the waterfront and shoreline resulting
 

&&

Time of high total tides are approximate to the nearest hour.

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT        FT     IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 12/05 AM     3.1        1.1        0.6        1       NONE    
 12/06 PM     2.5        0.5        0.4        1       NONE    
 13/06 AM     2.9        0.9        0.4        1       NONE    
 13/06 PM     2.4        0.4        0.3        1       NONE    
 14/07 AM     2.7        0.7        0.3        1       NONE

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.3 FT, MODERATE 3.8 FT, MAJOR 4.3 FT
MHHW CATEGORIES - MINOR 1.2 FT, MODERATE 1.7 FT, MAJOR 2.2 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT        FT     IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 12/02 AM     3.2        1.1        0.5        1       NONE    
 12/03 PM     2.9        0.8        0.5        1       NONE    
 13/03 AM     3.2        1.1        0.5        1       NONE    
 13/04 PM     2.8        0.7        0.4        1       NONE    
 14/04 AM     3.0        0.9        0.4        1       NONE    
 14/04 PM     2.8        0.7        0.4        1       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Aug 12, 1:28 AM EDT, 23 minutes earlier.

Area forecast discussion, Aug 12, 1:28 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
128 AM EDT Sun Aug 12 2018

.SYNOPSIS...
A trough of low pressure will approach the region from the west
tonight through the weekend...bringing a period of unsettled
weather to the region through early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 945 PM EDT Saturday...

Convection has generally waned from earlier this evening.
Broad/weak area of lo pres to remain over the FA through
tonight. Remaining humid...and partly to mostly cloudy. Will be
keeping lo PoPs until shortly after midnight. Added patchy FG to
areas acros interior srn VA. Lows mainly 70-75F.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
As of 400 PM EDT Saturday...

Previously referenced Great lakes upper trough will linger over the
Ohio Valley tonight through Sunday before slowly moving east
Mon/Tue. The latest 11/12z NAM/GFS/ECMWF/CMC remain in relative
agreement regarding the evolution of this feature (as well as the
placement of surface frontal boundaries). Expect the upper low to
move very little through Monday, keeping us in moist SW flow as a
(weak) cold front meanders over the southeastern CWA (and the
secondary front sits over western VA). Therefore, expect two areas
of showers/t-storms to develop Sunday afternoon (most of the
CAMs depict this scenario). One area will develop from southern
VA to NE NC and another will form over far western VA. Expect
the showers/t-storms over western VA to slowly move toward the
western part of the CWA late Sunday afternoon through Sunday
evening. Am expecting the rain to diminish somewhat in intensity
Sunday night. However, scattered to numerous showers will be
around (especially north and east) from Sunday night-early
Monday morning, as the upper trough axis will be located just
west of the CWA and several shortwaves will be rotating through
the region. Additional t-storms are expected to develop Monday
afternoon (most numerous over eastern portions of the area) as
the upper trough axis enters the western part of the CWA. The
upper trough finally moves northeast of the region by the end of
the day on Tuesday. However, isolated to scattered (diurnally
driven) showers/t-storms are possible across the region on
Tuesday. At this time, it appears that most areas will be dry
for a change on Tuesday. Again, while both Sunday and Monday
will not be completely washed out, periods of locally heavy rain
will again be possible with any showers/t-storms that form, and
will continue to note this potential in the HWO.

Expect highs in the mid-upper 80s and lows from around 70 to 76
throughout the area from Sunday through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

Latest GFS/ECMWF remain in pretty good agreement w/ a drier
period developing for Wed/Thu as upper ridging/weak high
pressure builds across the region. Trough develops to the west
again during Fri, with increasing moisture/ PoPs returning for
Fri/Fri night. Models currently push the front through most of
the CWA Sat, but given the time of year, opted to keep at least
chc for aftn tstms most areas on Sat w/ partly cloudy skies. With
more sunshine and slightly lower dew pts Wed, highs will avg
into the upper 80s to around 90 F, then into lower 90s most
areas for Thu. Highs Fri and Sat will then drop back a few
degrees with more clouds and higher PoPs, ranging from the upper
80s to lower 90s Fri and in the upper 80s Sat. Lows ranging
from the mid 60s to mid 70s.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
As of 130 AM EDT Sunday...

VFR at all TAF sites to start off the 06Z TAF period. Best
chance for any low cigs/vsbys will be at RIC early this morning.
Winds will generally remain light and out of the south. Unsettled
conditions will continue through at least Mon with the continued
chances for sub-VFR conditions with any heavier SHRAs or stms.
Improving conditions and decreased chances for precipitation are
expected by middle to late this week.

&&

.MARINE...
As of 330 PM EDT Saturday...

Relatively benign marine conditions through the forecast period.
Winds are generally out of the south, ranging from 5 to 15 knot.
Seas are 1 to 2 feet and waves are around 1 foot. A frontal boundary
remains stalled just west of the waters into Monday allowing for
winds to average 5 to 10 knots from the SE to the SSW. Seas will
average 2 to 3 feet and waves in the Bay at 1 to 2 feet. The
boundary finally pushes east Tuesday into Wednesday as a weak cold
front allowing for a slight uptick in winds. High pressure briefly
builds over the waters Wednesday night and Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...ALB/ERI
SHORT TERM...ERI
LONG TERM...LKB
AVIATION...ALB/MAS
MARINE...AJB
Hazardous weather outlook, Aug 11, 10:23 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1023 PM EDT Sat Aug 11 2018

NCZ012>017-030>032-102-VAZ084-086-090-092-093-095>100-523>525-130230-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-York-Newport News-
Hampton/Poquoson-
1023 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of unsettled weather is expected Sunday and Monday.
Scattered to numerous showers and thunderstorms are expected each
day, mainly during the afternoon and evening hours. While severe
weather is not anticipated, frequent lightning, heavy downpours, and
gusty winds will be possible in any thunderstorm., with minor
flooding possible, especially in urban or low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-060>062-064>069-075>083-085-087>089-509>522-130230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Greensville-Sussex-Surry-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1023 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Isolated showers and thunderstorms are possible through about
midnight tonight. The main hazard will be locally heavy rainfall,
which could produce minor flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another period of unsettled weather is expected over the outlook
area through Monday. Scattered to numerous showers and thunderstorms
are expected Sunday and Monday, mainly during the afternoon and
evening hours. While severe weather is not anticipated, frequent
lightning, heavy downpours, and gusty winds will be possible in any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 11, 8:12 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
812 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     MARINE TSTM WIND THIRD ISLAND            37.04N 76.08W
08/11/2018  M70 MPH          ANZ632             VA   MESONET

            MESONET STATION XBBT, THIRD ISLAND.

0511 PM     TSTM WND GST     NORFOLK INTL AIRPORT    36.90N 76.19W
08/11/2018  M63 MPH          CITY OF NORFOLK    VA   ASOS

            ASOS STATION ORF, NORFOLK INTL AIRPORT.

0530 PM     MARINE TSTM WIND 6 NW CAPE HENRY         37.00N 76.10W
08/11/2018  M58 MPH          ANZ634             VA   BUOY

            BUOY STATION 44064, 6 NW CAPE HENRY.

0548 PM     MARINE TSTM WIND KIPTOPEKE STATE PARK    37.17N 75.99W
08/11/2018  M51 MPH          NORTHAMPTON        VA   BUOY

            BUOY STATION KPTV2, KIPTOPEKE STATE PARK.

0606 PM     MARINE TSTM WIND PLANTATION FLATS        37.26N 76.03W
08/11/2018  M51 MPH          ANZ632             VA   MESONET

            MESONET STATION XPLT, PLANTATION FLATS.

0518 PM     MARINE TSTM WIND WILLOUGHBY DEGUASSING S 36.98N 76.32W
08/11/2018  M45 MPH          ANZ638             VA   MESONET

            MESONET STATION WDSV2, WILLOUGHBY DEGUASSING
            STATION.

&&
Special weather statement, Aug 11, 8:33 PM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
833 PM EDT SAT AUG 11 2018

VAZ082-514-516-120115-
Charles City-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
833 PM EDT SAT AUG 11 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
CHESTERFIELD...NORTHWESTERN CHARLES CITY AND SOUTHEASTERN HENRICO
COUNTIES...

At 832 PM EDT, a thunderstorm with heavy rain was located near
Bellwood, or 7 miles south of Highland Springs. the storm is nearly
stationary.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Hopewell, Colonial Heights, Chester, Bellwood, Bensley, Chesterfield
Court House, Wayside, Elko, Glendale, Meadowville, Varina, Drewrys
Bluff and Centralia.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3742 7750 3752 7721 3744 7713 3733 7720
      3731 7725 3732 7727 3731 7728 3731 7732
      3732 7734 3731 7735 3729 7736 3728 7744
      3741 7751
TIME...MOT...LOC 0032Z 060DEG 2KT 3744 7732

JM
Special weather statement, Aug 11, 8:38 PM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
838 PM EDT SAT AUG 11 2018

VAZ064-075-076-519-521-120145-
Western King and Queen-Richmond-Westmoreland-Western Essex-Caroline-
838 PM EDT SAT AUG 11 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
KING AND QUEEN...NORTHWESTERN RICHMOND...NORTHEASTERN CAROLINE...
NORTHWESTERN WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...

At 838 PM EDT, thunderstorms with heavy rain were located along a
line extending from Wicomico River to near Milford. the storms are
nearly stationary.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Colonial Beach, Bowling Green, Montross, Champlain, Milford, Port
Royal, Newtown, Newland, Loretto, Leedstown, Fort A.p. Hill, Beazley,
Currioman Landing, Hustle, Potomac Beach, Elevon, Supply, Penola,
Stratford Hall and Lerty.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3821 7695 3817 7687 3816 7668 3802 7690
      3808 7694 3801 7692 3787 7714 3794 7728
      3789 7738 3795 7745 3804 7745 3820 7723
      3817 7717 3815 7712 3816 7708 3814 7707
      3818 7705 3826 7705 3827 7703 3828 7698
TIME...MOT...LOC 0038Z 339DEG 1KT 3827 7682 3799 7734

JM
Special weather statement, Aug 11, 9:05 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
905 PM EDT SAT AUG 11 2018

MDZ021-120200-
Dorchester-
905 PM EDT SAT AUG 11 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN DORCHESTER
COUNTY...

At 905 PM EDT, a thunderstorm with heavy rain was located over
Choptank, or near Hurlock, moving east at 20 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Hurlock, Secretary, University Of Maryland Center For Environmental
Studies, East New Market, Galestown, Brookview, Eldorado and Lloyds.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3870 7580 3868 7580 3869 7576 3864 7571
      3857 7570 3857 7620 3862 7620 3863 7618
      3863 7616 3859 7616 3860 7614 3858 7611
      3859 7609 3858 7607 3858 7602 3859 7599
      3863 7598 3867 7595 3870 7590
TIME...MOT...LOC 0105Z 262DEG 18KT 3866 7596

JM
Special weather statement, Aug 11, 9:48 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
948 PM EDT SAT AUG 11 2018

MDZ021-120245-
Dorchester-
948 PM EDT SAT AUG 11 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
DORCHESTER COUNTY...

At 946 PM EDT, thunderstorms with heavy rain were located along a
line extending from 6 miles west of University Of Maryland Center For
Environmental Studies to near Calvert Cliffs to near Hollywood.
Movement was east at 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Cambridge, Secretary, University Of Maryland Center For Environmental
Studies, East New Market, Church Creek, Madison, Hudson, Honga,
Lloyds, Taylors Island, Woolford, Bucktown and Linkwood.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3858 7585 3846 7601 3837 7622 3839 7623
      3834 7622 3832 7626 3833 7626 3836 7624
      3849 7634 3851 7621 3854 7620 3854 7628
      3857 7631 3860 7626 3863 7629 3860 7621
      3863 7617 3859 7616 3857 7603 3863 7598
TIME...MOT...LOC 0146Z 273DEG 18KT 3861 7623 3849 7639 3836 7660

JM
Special weather statement, Aug 11, 10:49 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1049 PM EDT SAT AUG 11 2018

MDZ021-120330-
Dorchester-
1049 PM EDT SAT AUG 11 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN DORCHESTER
COUNTY...

At 1048 PM EDT, a thunderstorm with heavy rain was located 10 miles
southeast of Taylors Island, moving east at 10 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Cambridge, University Of Maryland Center For Environmental Studies,
Church Creek, Madison, Woolford, Andrews, Hoopersville, Hudson,
Crocheron, Bucktown, Wingate and Lloyds.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3859 7596 3824 7595 3823 7596 3835 7597
      3837 7597 3820 7607 3829 7618 3825 7618
      3839 7623 3831 7624 3833 7624 3832 7625
      3831 7625 3833 7626 3849 7628 3854 7620
      3853 7628 3860 7627
TIME...MOT...LOC 0248Z 265DEG 9KT 3839 7614

JM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:05 PM EDTSpecial Weather StatementAKQTalbot55 min
Aug 11, 9:48 PM EDTSpecial Weather StatementAKQDorchester57 min
Aug 11, 10:49 PM EDTSpecial Weather StatementAKQDorchester41 min
Aug 12, 5:14 PM EDTSpecial Weather StatementAKQWicomico61 min
Aug 12, 6:05 PM EDTAreal Flood AdvisoryAKQSomerset, Wicomico3 hr
Aug 12, 6:26 PM EDTSpecial Weather StatementAKQWicomico64 min
Aug 12, 6:34 PM EDTSpecial Weather StatementAKQDorchester41 min
Aug 12, 6:56 PM EDTAreal Flood AdvisoryAKQDorchester3 hr
Aug 12, 7:43 PM EDTSpecial Weather StatementAKQDorchester62 min

Nearby

Coastal Flood Statements in Maryland, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.